Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 47, NWS Columbia, SC

April 13, 2020Columbia County, Lincoln County, McDuffie County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Apr 13, 2020, 4:09 AM EDT for Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 51 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2020, 4:09 AM EDT (08:09 UTC)
Expired
Apr 13, 2020, 5:00 AM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.75 in
Wind
70.0 mph

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA

The radar

The Columbia radar (KCAE), 130 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 4:26 AM EDTTSTM WND DMG1 Wsw Dearing, GATREES AND POWER LINES DOWN REPORTED ALONG HOBBS MILL RD. TIME ESTMD BY RADAR.
Apr 13, 4:26 AM EDTTSTM WND DMG2 Ssw Thomson, GATREE IN ROADWAY ON WIRE ROAD AT MT. PLEASANT RD. TIME ESTMD BY RADAR.
Apr 13, 4:30 AM EDTTSTM WND DMG3 W Dearing, GACALL CENTER REPORTED A FEW TREES DOWN IN THE AREA OF WIRE ROAD AND AUGUSTA ROAD.
Apr 13, 4:35 AM EDTTSTM WND DMG8 Ne Thomson, GACOUNTY DISPATCH REPORTED NUMEROUS TREES DOWN OVER THE WESTERN HALF OF THE COUNTY.
Apr 13, 4:45 AM EDTTSTM WND DMG11 Nw Evans, GAMEDIA REPORTS TREES AND POWER LINES DOWN NEAR THE INTERSECTION OF US 221 AND WASHINGTON ROAD. PICTURES SHARED VIA SOCIAL MEDIA.
Apr 13, 4:45 AM EDTTSTM WND DMG1 Ese Lincolnton, GACOUNTY SHERIFF REPORTED TREES DOWN ON GOLDMAN JOHNSON ROAD, NEW PETERSBURG ROAD AND THE 2100 BLOCK OF AUGUSTA ROAD. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 3:20 AM EDTTornado WatchSPC8 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 8.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2020-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 404 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2020-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 733 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
404 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
804 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
733 m²/s²
0-3 km storm-relative helicity
874 m²/s²
Significant tornado parameter
1.3
Supercell composite
10.8

Open this sounding in Storm Lab

The text

As transmitted.

903 
WUUS52 KCAE 130809
SVRCAE
GAC073-181-189-130900-
/O.NEW.KCAE.SV.W.0047.200413T0809Z-200413T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
409 AM EDT Mon Apr 13 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  McDuffie County in east central Georgia...
  Columbia County in east central Georgia...
  Lincoln County in east central Georgia...

* Until 500 AM EDT.

* At 408 AM EDT, severe thunderstorms were located along a line
  extending from Rayle to 6 miles west of Mitchell, moving northeast
  at 50 mph.

  HAZARD...70 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Grovetown, Evans, Thomson, Martinez, Harlem, Lincolnton, Appling,
  Elijah Clark State Park, Riverwood, Mistletoe State Park,
  Wrightsboro, Thomson-McDuffie County Airport, Dearing, Arties Pond
  Public Fishing Area, Adamsville, Thomson Fire Department, McDuffie
  Regional Medical Center, Knox Scout Reservation, Double Branches
  and Autney.

This includes Interstate 20 in Georgia between mile markers 167 and
194.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1100 AM EDT for east central
Georgia...and central South Carolina.

For your protection seek shelter inside a sturdy building and stay
away from windows.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3363 8258 3365 8258 3364 8256 3366 8251
      3365 8249 3382 8259 3386 8257 3386 8260
      3388 8262 3397 8264 3394 8252 3388 8245
      3382 8233 3376 8225 3363 8220 3355 8203
      3331 8235 3336 8255 3341 8255 3360 8265
TIME...MOT...LOC 0808Z 245DEG 43KT 3380 8287 3326 8281 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:32 AM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 13, 2:32 AM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
232 AM EDT Mon Apr 13 2020

.SYNOPSIS...
A strong front will cross the area along with thunderstorms and
potential for damaging wind gusts and isolated tornadoes late
tonight into Monday morning. The front will stall along the
coast Monday afternoon then move back toward the area along with
another round of rain showers late Tuesday into Wednesday. High
pressure and dry weather will return for Thursday with
unsettled weather for Friday through the weekend.

&&

.NEAR TERM /THROUGH TODAY/...
Things continue to come together for a round of severe weather
this morning. With continued strong low level warm/moist
advection, MLCAPES have gone above 1000 J/Kg over the Midlands,
with 1500 in parts of the CSRA. Add in SRH values of 500+, and
you have a potent combination ripe for areas of straightline
wind damage, along with a few tornadoes.

The line should move steadily through the area from west to
east, with arrival in the CSRA in the next couple of hours, then
the Columbia Metro area roughly 6-7 AM. The entire line should
move offshore by late morning, with a very mild but breezy
afternoon in store. Temperatures will climb into the lower to
middle 80s. The Lake Wind Advisory will remain in place
until 5 PM as the deepening low to our north continues to
provide gusty westerly winds.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
A front remains stalled along the coast during this time period with
high pressure building into The Midlands and CSRA. The GFS and EC
differ on the inland extent of showers Tuesday Night through
Wednesday as a wave develops along the front. The consensus
brings high chance/low likely POPs to east central GA and
central SC. Temperatures will be above normal on Monday, near
normal on Tuesday, and below normal on Wednesday with clouds and
showers.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
Surface high pressure is over the Mid Atlantic Region on Thursday
and then moves offshore Friday. The EC and GFS bring an upper trough
into the Eastern U.S. next weekend but differ quite a bit on the
evolution of short waves rotating around the base of the trough.
Model consensus keeps Saturday dry, but introduces a chance of
showers for Sunday.

&&

.AVIATION /07Z MONDAY THROUGH FRIDAY/...
Widespread MVFR cigs blanket the forecast area ahead of an
approaching storm system. Earlier showers have shifted north of
the terminals and expect this lull in showers to continue for a
few hours with mainly just patchy light showers through 07z-08z.
A squall line to our west over TN/GA/AL will move east during
the predawn hours as instability and shear continue to increase
over our area. This will bring a high potential for severe
weather to move through the region affecting the terminals
between 09z-14z ahead of a low pressure system and front. IFR
restrictions expected in heavy rain associated with
thunderstorms. Winds ahead of the squall line will be from the
southeast and gradually veering to the south at speeds around 15
to 20 knots with gusts to 30 knots, while gusts associated with
the squall line could exceed 40 knots. A very strong low level
jet at or above 50kts at 2000 ft so low level wind shear likely
through about 14z and frontal passage. Sky becoming mainly clear
after 16z with gusty west winds slowly diminishing as pressure
gradient relaxes by 00z.

EXTENDED AVIATION OUTLOOK...Restrictions possible late Tuesday
night into Wednesday as another fast moving low pressure system
moves through the area. Dry high pressure is expected to build
into the region for Thursday and Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 5 PM EDT this afternoon for GAZ040-
     063>065-077.
SC...Lake Wind Advisory until 5 PM EDT this afternoon for SCZ016-
     018-020>022-025>031-035>038-041-115-116.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Apr 13, 3:59 AM EDT, 10 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
359 AM EDT Mon Apr 13 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
140800-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
359 AM EDT Mon Apr 13 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON...
...TORNADO WATCH 117 IN EFFECT UNTIL 11 AM EDT THIS MORNING...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Tornado Watch.

Line of potentially severe thunderstorms moving towards the area
late tonight. Threat of damaging wind gusts as well as a few
tornadoes with this line.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this morning.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 4:20 AM EDTSevere Thunderstorm WarningCAEBurke, Richmond40 min
Apr 13, 4:23 AM EDTTornado WarningCAEColumbia, Lincoln, McDuffie37 min
Apr 13, 4:29 AM EDTSevere Thunderstorm WarningCAEColumbia, Lincoln46 min
Apr 13, 4:41 AM EDTTornado WarningCAEBurke, Richmond34 min
Apr 13, 4:58 AM EDTSevere Thunderstorm WarningCAEBurke, Richmond47 min
Apr 13, 5:14 AM EDTTornado WarningCAEBurke31 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.